The impact of the day care pharmacist on chemotherapy induced nausea and vomiting: A prospective, observational study (#29)
Background: The delivery of cancer chemotherapy in the day therapy unit is an efficient and patient centred method of care (1). Chemotherapy induced nausea and vomiting (CINV) is a common side effect of chemotherapy whose effective management relies on the use of antiemetic medication. The clinical pharmacist has a key role in optimising the quality use of medicines in this setting.
Aims: To identify the impact of a clinical pharmacist on the incidence and severity of CINV in patients receiving chemotherapy for breast cancer in a day therapy unit.
Methodology: The study was conducted as a prospective, observational study and utilised a modified patient self-assessment tool to assess CINV and Quality of Life (QoL) (2, 3). The study sample consisted of two groups of patients receiving chemotherapy for breast cancer in the day therapy unit in two hospitals. In group one a pharmacist provided a clinical service to the day therapy patients (Ph) and in group two, no comparative pharmacist service was provided (NoPh). Statistical analysis compared the incidence and severity of CINV and its impact on QoL in the two groups.
Results: Fifty-three patients (Ph=27, NoPh =26) receiving 273 cycles of chemotherapy participated in the study. The Ph group experienced a significantly lower severity of delayed nausea across all cycles (p<0.05) measured on a visual analogue scale (VAS) of 1-10. By cycle six only 24% (Ph) had experienced consistent episodes of nausea across more than one cycle, compared to 42% (NoPh). CINV was less likely to impact on the patient’s QoL with 55% (Ph) reporting ‘no impact on daily living’ across all cycles, compared to 48% (NoPh).
Conclusions: A clinical pharmacist providing medication management input to patients in the day therapy unit positively impacted on the patient experience of CINV. Further research is warranted into the impact of the day therapy pharmacist in managing other side effects associated with chemotherapy that can be effectively managed or minimised by therapeutic intervention.
- Mor V et al. J Clin Epidemiol. 1988;41(8):771-85.
- Molassiotis A et al. J Pain Symptom Manage.2007;34(2):148-59.
- Martin AR et al. Support Care Cancer. 2003;11(8):522-7.